I am a 48 year old female. I was diagnosed with hypothyroidism 17 years ago after the birth of my child. I take 100mcg levothyroxine and 25mcg Cytomel.
I recently went through menopause, I stopped menstruating about 1 year ago. I still experience some hot flashes and sweating.
I have hypo symptoms of, low temp, mild depression, muscle pain, memory loss/brain fog, tiredness, decreased libido, cold feet and irritability. I am also experiencing some intolerance to heat.
My last TSH was low at 0.01, my Doc wants to reduce my dose to 75mcg. She seems to think that I am hyperthyroid even though I am not experiencing any symptoms of this except the low TSH.
I am confused, this does not make sense to me. Should I be getting some additional testing, seeing an endocrinologist? What would you suggest in addition to this?
It is frustrating that many GP's seem to be confused by thyroid blood test results and will rely only on the TSH. However, I have seen an endocrinologist in the past who also had a problem reading bloodwork results as well... he did not seem familiar with treating hypothyroidism with cytomel.
Many times I feel that we who suffer with this condition are left to almost self treat, which is unfortunate.
TSH is the standard of care from a medical-legal standpoint, so it should always be considered. Yours is too low. Would break the cytomel in half and take 12.5 in am and 12.5 around 2pm. However, decreasing synthroid to 88mcg is also advised. Self-treatment is not advised and may lead to heart problems including atrial fibrillation/stroke. This is not common at your age, but is a severe side-effect of over-medication.
I also have a very low TSH level but have been experiencing ongoing symptoms...I was taking Synthroid for the last few years but my hair was continuing to fall out and I was also experiencing ongoing muscle pain and intolerance to heat. I have been reading a wonderful book on Hypthyroidism called "Living Well With
Hypothyroidism" by Mary Shomon. I highly recommend it
for anyone that is Hypo. Evidently taking Synthroid can cause
hair shedding. I have been through 2 Endocrinologists and a Dermatologist who have told me there is nothing I can do about these ongoing issues because my TSH level is where it needs to be. After reading this wonderful book I am
not accepting this information and am in the process of finding an Endo who is willing to look further. I am currently being treated by my Primary Care Physician until I can get in to see a very good Endo Doctor in my area. ( I found her on
the www.topdocs.com website mentioned in Mary's book).
My PC Doctor has switched me to Cytomel and I have been
taking it for only a few days so it's too early to tell if there will be a change in my symptoms. I have my fingers crossed.
"quote"Many times I feel that we who suffer with this condition are left to almost self treat, which is unfortunate"end quote"
AMEN to that! I think that is the only thing we can do at some point. I have been to 4 docs for hair loss and other unexplained hypo symptoms, both grandparents had thyroid disorders and grandmother even had hers out, grandfather was on meds most of his life.
IM being told sorry but your in the normal range can't help ya! I think I will have to take matters into my own hands - I hate to be my own doc but I wont accept anxiety as the reason my feet turn blue, im cold and fatiques all the time and myhair is falling out!
PLEASE buy the book I recommended "Living Well with
Hypothroidism" by Mary Shomon. It has been extremely
helpful to me as far as giving me the incentive to look further and not to settle for being undertreated.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.